Idaho, 2009

Flash Flooding in Idaho, August 23, 2009

August 23, 2009 · NWS PIH · 2 events in 1 county or zone

Localized flash flooding in Bannock County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Localized flash flooding in Bannock County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 23, 12:31 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 23, 12:31 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
131 PM MDT SUN AUG 23 2009

.DISCUSSION...

MOISTURE CONTINUES TO STREAM INTO THE REGION FROM NEVADA. MODELS
SHOW THAT ALL AREAS WILL CONTINUE TO HAVE A GOOD CHANCE FOR
PRECIPITATION THIS EVENING. PRECIPITATION MAY PERSIST THROUGH THE
NIGHT OVER SOME AREAS...ESPECIALLY EXTREME SOUTHEAST IDAHO.
CHANCES FOR THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO MONDAY AS
THE MOISTURE CONTINUES TO WORK THROUGH THE AREA. SOUTHEAST IDAHO
WILL HAVE THE BEST CHANCES ALTHOUGH THE NAM IS SHOWING ISOLATED TO
SCATTERED THUNDERSTORMS DEVELOPING MONDAY AFTERNOON IN THE CENTRAL
MOUNTAINS. ON TUESDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE AS
SOME RESIDUAL MOISTURE CONTINUES TO HANG AROUND.

A RIDGE OF HIGH PRESSURE IS EXPECTED TO BUILD ACROSS THE REGION
FOR MID WEEK WHICH SHOULD PRODUCE DRIER WEATHER AND WARMER
TEMPERATURES. A WEAK UPPER LEVEL TROUGH WILL MOVE OVER THE RIDGE
LATE IN THE WEEK WHICH SHOULD COOL TEMPERATURES SLIGHTLY AND
PRODUCE SLIGHT CHANCES FOR THUNDERSTORMS IN THE HIGH COUNTRY.

&&

.AVIATION...WIDESPREAD RAIN CONTINUES TO MOVE NORTH THIS
AFTERNOON...GIVING WAY TO SCATTERED SHOWERS AND STORMS.
OVERNIGHT...THE FOCUS OF SHOWERS AND STORMS WILL SHIFT TO THE
SOUTHEAST HALF OF IDAHO. THIS WILL KEEP -SHRA IN TAFS FOR KPIH AND
KIDA. HAVE KEPT VCSH FOR KBYI AND KSUN WITH MOST OF MOISTURE HAVING
PUSHED OFF TO THE EAST OF THOSE SITES. FOR MONDAY...SHOWERS AND
STORMS WILL STILL BE AROUND WITH MOST OF THE ACTIVITY OVER HIGHER
ELEVATIONS.  STRONGER STORMS COULD STILL PRODUCE LOCALLY HEAVY RAIN
AND GUSTY WINDS WHICH COULD PUSH VIS/CIG INTO MVFR. OTHERWISE...VFR
CONDITIONS ARE STILL FORECAST.  KEYES

&&

.FIRE WEATHER...MONSOON PUSH TODAY HAS KEPT CONDITIONS QUITE STABLE
BUT STORMS ARE STILL POSSIBLE AS SOME CLEARING TRIES TO WORK IN FROM
THE SOUTH. WILL KEEP THE RED FLAG WARNING FOR ZONES 409/412 BELOW
4500 FEET GOING DUE TO THIS POSSIBILITY.  STRONGER STORMS...IF THEY
CAN GET GET GOING...MAY PRODUCE GUSTY ERRATIC WINDS AND LOCALLY
HEAVY RAIN. DURING THE NEXT 48 HOURS...MONSOON MOISTURE WILL
DIMINISH WHICH WILL LEAD TO LOWER PRECIP/STORM CHANCES.  FOR
MIDWEEK...IT APPEARS RIDGING WILL TO LITTLE IF ANY STORM
DEVELOPMENT. THAT MAY CHANGE BY THE END OF THE WEEK...DEPENDING ON
THE TRACK OF THE NEXT STORM THAT MOVES ACROSS THE REGION. ONE MODEL
DATA SET SHOWS THE SYSTEM GRAZING NORTHERN AREAS...WITH SOME WIND
POSSIBLE FARTHER SOUTH.  THE OTHER SHOWS THE SYSTEM MOVING RIGHT
INTO THE AREA AND POSSIBLY BRINGING MORE UNSETTLED WEATHER.  STAY
TUNED.  KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR IDZ409-412.

&&
Hazardous weather outlook, Aug 23, 3:13 AM MST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
413 AM MDT SUN AUG 23 2009

IDZ017>025-031-032-241015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
413 AM MDT SUN AUG 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE SURGING ACROSS EASTERN IDAHO WILL ALLOW
SCATTERED SHOWERS AND WET THUNDERSTORMS TO BECOME NUMEROUS BY THIS
AFTERNOON ACROSS THE REGION. LOCALLY HEAVY RAINFALL...SMALL HAIL
AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THE STRONGEST STORMS.
ACTIVITY WILL CONTINUE THROUGH MIDNIGHT AND THEN BECOME ISOLATED
IN COVERAGE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONSOONAL MOISTURE WILL STICK AROUND THROUGH TUESDAY TO A LESSER
DEGREE. SHOWER AND THUNDERSTORM ACTIVITY WILL BE SCATTERED TO
ISOLATED AND PRIMARILY OVER THE HIGHER ELEVATIONS. DRIER WEATHER
ARRIVES MIDWEEK AND WILL KEEP THUNDERSTORM ACTIVITY MINIMAL INTO
NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Aug 23, 2:21 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
321 PM MDT SUN AUG 23 2009

IDZ022-232215-
ONEIDA ID-CASSIA ID-
321 PM MDT SUN AUG 23 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHWESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 415 PM MDT

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CONANT TO 8 MILES
SOUTHWEST OF BLACK PINE TO 32 MILES SOUTH OF BLACK PINE..AND MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   CONANT...
   ALBION...
   KEOGH...
   MALTA...
   BLACK PINE...
   IDAHOME...
   SUBLETT...
   HEGLAR...
   INTERSTATE 84 FROM THE UTAH BORDER NORTH TO THE INTERSTATE 86
   INTERCHANGE...

LAT...LON 4238 11375 4252 11346 4258 11323 4200 11280
      4199 11346
TIME...MOT...LOC 2119Z 229DEG 16KT 4225 11349 4197 11312
          4156 11300

HUSTON
Special weather statement, Aug 23, 2:53 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
353 PM MDT SUN AUG 23 2009

IDZ022>024-232245-
ONEIDA ID-POWER ID-BANNOCK ID-CASSIA ID-FRANKLIN ID-
353 PM MDT SUN AUG 23 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHWESTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN POWER COUNTY IN SOUTHEAST IDAHO
  ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 445 PM MDT

AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTH OF
SNOWVILLE TO 8 MILES SOUTHWEST OF HOLBROOK TO 5 MILES WEST OF
SUBLETT..AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   HOLBROOK...
   RIDGEDALE...
   PLEASANTVIEW...
   BUIST...CHERRY CREEK...MALAD CITY...
   INTERSTATE 84 FROM THE UTAH BORDER TO SUBLETT...

LAT...LON 4207 11287 4235 11343 4276 11235 4236 11201
      4199 11185 4199 11284
TIME...MOT...LOC 2151Z 245DEG 28KT 4175 11259 4211 11276
          4234 11321

HUSTON

The radar

The Pocatello radar (KSFX), 33 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bannock

When
August 23, 3:00 PM MST to 6:00 PM MST
Where
Bannock County, Pocatello to 2 mi WSW of Pocatello
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
42.870, -112.430

Heavy rain caused road flooding on South Fifth Avenue, Bannock Highway and Samuel and McDougall Streets.

Flash Flood, Bannock

When
August 23, 4:00 PM MST to 6:00 PM MST
Where
Bannock County, Pocatello to 2 mi WSW of Pocatello
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
42.870, -112.430

Heavy rain caused road flooding on South Fifth Avenue, Bannock Highway and Samuel and McDougall Streets.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194571, 194570.